Don't miss a beat, like us on Facebook
Trending stories, celebrity news and all the best of TODAY.

Kids' fevers: How high is too high and when to medicate

A pediatrician explains why doctors don't pay much attention to the number on the thermometer.

Get the latest from TODAY

Sign up for our newsletter
SUBSCRIBE
/ Source: TODAY
By Rachel Paula Abrahamson

Dr. Rachel Dawkins has logged countless hours easing parents’ fears about fevers.

“Moms and dads come in panicking,” the medical director at Johns Hopkins All Children’s Hospital in St. Petersburg, Florida, told TODAY Parents.

Many are worried about febrile seizures after reading about them on the internet. But according to Dawkins, most doctors now believe the convulsions have more to do with the rate at which the body’s temperature rises than the number on the thermometer.

“Febrile seizures are caused by whatever illness the child is having," Dawkins explained.

Dawkins says it’s important to remember that a fever is just the body’s way of fighting off an infection.

“It’s the immune system doing what it’s supposed to do,” Dawkins told TODAY Parents. While most fevers are not cause for alarm, they are always an emergency in babies less than 2 months old.

“Anything over 100.4 (younger than 2 months), you want to go to the ER,” Dawkins advised. “But with older kids, there’s no real temperature at which I get nervous. I encourage parents to take a look at their child as a whole. Do they just have a runny nose and a cough or are they having respiratory distress? I care about how the child is acting when they have a fever.”

When it comes to fever reducers such as acetaminophen and ibuprofen, Dawkins recommends monitoring your child’s symptoms before filling the syringe.

“For the most part, you don’t have to medicate every time you have a fever. The fever is the body’s way of fighting an infection, so by medicating, you be might be interfering with the body’s natural abilities,” Dawkins noted. “With that being said, with a fever, you don’t typically feel well, and fever reducers will help you to perk up and function better.”

Though you can administer acetaminophen every four hours, and ibuprofen six hours, Dawkins recommends picking one or the other.

"If you're alternating , you might get confused over the amount of times you've given the particular medication. And especially with acetaminophen, there's a chance for overdose," she said. "The goal shouldn't be to keep your child at a normal temperature body temperature, it should be to keep them comfortable."